Alert archive / Alabama / Tornado Warnings in 2025
Tornado Warning 41, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 20, 2025, 5:36 PM CDT for 5 counties in Alabama. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2025, 5:36 PM CDT (22:36 UTC)
- Expired
- May 20, 2025, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Morgan County, AL
The radar
The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:38 PM CDT | HAIL 2.75 | 7 N Town Creek, AL | EMA reported baseball size hail in the Red Bank area south of Wheeler Dam. |
| May 20, 5:38 PM CDT | HAIL 3 | 3 N Town Creek, AL | Picture of 3 inch hail in Town Creek. |
| May 20, 5:42 PM CDT | TSTM WND DMG | 4 Se Rogersville, AL | Trees and power lines down along Little Elk Road. Time estimated from radar. |
| May 20, 5:51 PM CDT | TORNADO | 5 Ne Hillsboro, AL | Two videos of a waterspout were provided via social media from the Blacks Landing area along Wheeler Lake. The waterspout formed south of Browns Ferry Nuclear Power Plant and tracked east toward the Round Island Creek Public Use area. |
| May 20, 6:09 PM CDT | TORNADO | 4 Ese Rogersville, AL | An EF-1 tornado was found in Limestone county with a maximum speed of 100 MPH, a maximum width of 65 yards, and a path length of 0.86 miles. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 2:36 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
122
WFUS54 KHUN 202236
TORHUN
ALC033-077-079-083-103-202315-
/O.NEW.KHUN.TO.W.0041.250520T2236Z-250520T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
536 PM CDT Tue May 20 2025
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southwestern Limestone County in north central Alabama...
Southeastern Lauderdale County in northwestern Alabama...
Southeastern Colbert County in northwestern Alabama...
Northwestern Morgan County in north central Alabama...
Northern Lawrence County in northwestern Alabama...
* Until 615 PM CDT.
* At 536 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Muscle Shoals, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Muscle Shoals and Leighton around 540 PM CDT.
Town Creek around 550 PM CDT.
Courtland around 555 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Northwest Alabama Regional Airport, Coxey, Oliver, Hillsboro, Red
Bank, Caddo, Wheeler, Whiteoak, North Courtland, and Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3463 8768 3472 8769 3488 8711 3454 8698
TIME...MOT...LOC 2236Z 258DEG 38KT 3469 8762
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
GH2 follow-up statements
618
WWUS54 KHUN 202246 RRA
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
546 PM CDT Tue May 20 2025
ALC033-077-079-083-103-202315-
/O.CON.KHUN.TO.W.0041.000000T0000Z-250520T2315Z/
Limestone AL-Lauderdale AL-Colbert AL-Morgan AL-Lawrence AL-
546 PM CDT Tue May 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN LIMESTONE...SOUTHEASTERN LAUDERDALE...SOUTHEASTERN
COLBERT...NORTHWESTERN MORGAN AND NORTHERN LAWRENCE COUNTIES...
At 546 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Leighton, or 9 miles east of Muscle Shoals, moving
east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Town Creek around 550 PM CDT.
Courtland around 555 PM CDT.
Other locations impacted by this tornadic thunderstorm include Coxey,
Oliver, Hillsboro, Cairo, Red Bank, Ne Smith, Caddo, Wheeler,
Whiteoak, and North Courtland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3461 8756 3475 8759 3488 8711 3454 8698
TIME...MOT...LOC 2246Z 258DEG 38KT 3471 8749
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
GH279
WWUS54 KHUN 202258
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
558 PM CDT Tue May 20 2025
ALC033-202308-
/O.CAN.KHUN.TO.W.0041.000000T0000Z-250520T2315Z/
Colbert AL-
558 PM CDT Tue May 20 2025
...THE TORNADO WARNING FOR SOUTHEASTERN COLBERT COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northwestern Alabama...and Middle Tennessee.
&&
LAT...LON 3488 8711 3454 8698 3464 8743 3474 8743
3476 8742 3477 8743 3479 8743
TIME...MOT...LOC 2258Z 258DEG 38KT 3474 8734
$$
ALC077-079-083-103-202315-
/O.CON.KHUN.TO.W.0041.000000T0000Z-250520T2315Z/
Limestone AL-Lauderdale AL-Morgan AL-Lawrence AL-
558 PM CDT Tue May 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN LIMESTONE...SOUTHEASTERN LAUDERDALE...NORTHWESTERN
MORGAN AND NORTHEASTERN LAWRENCE COUNTIES...
At 558 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Courtland, or 17 miles east of Muscle Shoals, moving
east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Limestone, southeastern Lauderdale, northwestern Morgan
and northeastern Lawrence Counties, including the following
locations... Coxey, Oliver, Hillsboro, Red Bank, Wheeler, North
Courtland, Ripley, and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3488 8711 3454 8698 3464 8743 3474 8743
3476 8742 3477 8743 3479 8743
TIME...MOT...LOC 2258Z 258DEG 38KT 3474 8734
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
GHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 20, 11:45 AM CDT, 5 hours 51 minutes earlier.
Area forecast discussion, May 20, 11:45 AM CDT, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1145 AM CDT Tue May 20 2025 ...New AVIATION... .NEAR TERM... (Rest of Today and Tonight) Issued at 1106 AM CDT Tue May 20 2025 Morning convection that developed just east of the Mississippi River has weakened somewhat as it pushed eastward and the initial LLJ jet lifted northward. Still, given the very moist environment and even a lower amount of uncapped instability, these storms should persist into the early afternoon across mainly southern middle Tennessee and locations near the AL/TN border in northern Alabama through 1-2 PM. Most of this activity will remain subsevere -- with gusty winds being the main threat with this activity Our attention will quickly turn to the mid/late afternoon, as a more robust threat for severe weather develops along and ahead of a cold front. The initial cloud cover from this morning convection will gradually dissipate by the early afternoon, with ample sunshine and southerly flow rapidly helping to destabilize the atmosphere. By mid/late afternoon, guidance is hinting at between 2000-3000 J/kg of SBCAPE/MLCAPE with bulk shear values increasing to 40-50 kts by the late afternoon and evening hours with a developing 850-700 mb jet. This feature will serve as a forcing mechanism to drive clusters of thunderstorms from the mid/late afternoon through the evening hours. The favored storm mode will be supercells and or line segments with embedded supercells that will impact the area from roughly a 4 PM to Midnight timeframe. An additional focus for convection as we destabilize this afternoon may be a few residual outflow boundaries set down by this morning convection. Should this activity develop during the mid afternoon, a prefrontal round of supercells may be realized across the area, followed by another line of storms (with embedded supercells) later this evening. The atmosphere should be primed for damaging winds (some 60-70+ MPH). Additionally, hodographs indicating sufficient low- level backing of the winds to result in some curvature in the lowest 0-1 km. By this afternoon, SRH values in the 150-250 m2/s2 may be realized in right-moving storms -- and even storms moving with the mean flow will more than sufficient SRH for a tornado threat (with a strong tornado or two possible if one or two supercells become dominant). This activity will wane after the front sweeps through late this evening, with most storms coming to an end by Midnight. && .SHORT TERM... (Wednesday through Friday) Issued at 1106 AM CDT Tue May 20 2025 A cooler and more stable air mass will advect into the Tennessee Valley behind the cold front, with dry conditions in the forecast for the remainder of the work week. In fact, temperatures will be downright enjoyable for late May into Memorial Day weekend as highs will remain in the mid 70s to lower 80s! With plenty of sunshine to enjoy, this will be an excellent timeframe for outdoor activities. && .LONG TERM... (Friday through Monday) Issued at 918 PM CDT Mon May 19 2025 A northwest flow pattern takes shape as we reach the end of the work week and move into the weekend. Moisture advection begins to increase this weekend, hence making the atmosphere more unstable and increasing the potential for showers and thunderstorms. As is typical with a northwest flow pattern this time of year, we will have to watch out for upstream MCS development. Depending on where those systems propagate will determine how active a pattern the Tennessee Valley will see. Hence, kept blended PoPs through the Memorial Day Weekend given this uncertainty. Overall, temperatures will be near climatological normals for this time of year with afternoon highs this weekend in the upper 70s to lower 80s. && .AVIATION... (18Z TAFS) Issued at 1145 AM CDT Tue May 20 2025 SHRA/TSRA will develop later this afternoon and evening potentially impacting TAF sites between 22-04z. Have included a TEMPO at both terminals to support a more specific window, but amendments in timing (and AWWs) may be needed during this timeframe. Winds will also remain gusty out of the SW ahead of a cold front this afternoon and evening, before shifting to the NW in wake of the front after Midnight. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...AMP SHORT TERM....AMP LONG TERM....GH AVIATION...AMP.24
In the hours before
Special weather statement, May 20, 2:14 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
214 PM CDT Tue May 20 2025
TNZ076-096-202000-
Moore TN-Lincoln TN-
214 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MOORE AND CENTRAL
LINCOLN COUNTIES THROUGH 300 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving east at 30 mph.
HAZARD...Wind gusts in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mulberry, Chestnut Ridge, Petersburg, Howell, Belleville, Mcburg,
Dellrose, Harms, Mimosa, and Booneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3535 8654 3536 8648 3519 8640 3510 8683
3526 8683 3525 8675 3531 8668 3533 8660
3536 8660 3537 8659
TIME...MOT...LOC 1913Z 249DEG 25KT 3518 8693
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JMSLocal storm report, May 20, 4:59 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
459 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Hail Cherokee 34.76N 87.97W
05/20/2025 M1.75 Inch Colbert AL Public
American Red Cross reported Golf Ball sized
hail in Cherokee AL.
&&
RADLocal storm report, May 20, 5:11 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
511 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Hail 1 N Florence 34.84N 87.67W
05/20/2025 E1.00 Inch Lauderdale AL Emergency Mngr
EMA reported quarter sized hail at Florence
Highschool.
&&
RADLocal storm report, May 20, 5:15 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
515 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM Hail 2 E Underwood-Petersvil 34.87N 87.66W
05/20/2025 E1.50 Inch Lauderdale AL Public
Social media report of 1.5 inch hail at
Helton Dr in Florence AL.
&&
RADLocal storm report, May 20, 5:19 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
519 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Hail 3 SW Killen 34.84N 87.57W
05/20/2025 M0.75 Inch Lauderdale AL Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, May 20, 5:21 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
521 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Gst 2 SSW Florence 34.80N 87.68W
05/20/2025 M56 MPH Lauderdale AL Mesonet
56 MPH gust measured by the Florence
Mesonet.
&&
RADThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:04 AM CDT | Special Weather Statement | HUN | Lauderdale | 41 min |
| May 20, 11:51 AM CDT | Special Weather Statement | HUN | Colbert | 24 min |
| May 20, 12:04 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 41 min |
| May 20, 12:07 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 38 min |
| May 20, 12:41 PM CDT | Tornado Warning | HUN | Lauderdale | 17 min |
| May 20, 4:10 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 50 min |
| May 20, 4:29 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 46 min |
| May 20, 4:57 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone, Madison | 63 min |
| May 20, 5:06 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 27 min |
| May 20, 5:32 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 43 min |
| May 20, 5:56 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Lauderdale, Lawrence, Limestone, Madison | 64 min |
| May 20, 6:01 PM CDT | Tornado Warning | HUN | Limestone, Madison | 44 min |
| May 20, 6:09 PM CDT | Tornado Warning | HUN | Lawrence, Limestone, Morgan | 23 min |
| May 20, 6:32 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 28 min |
| May 20, 6:44 PM CDT | Tornado Warning | HUN | Jackson, Madison | 46 min |
| May 20, 6:54 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison | 51 min |
| May 20, 6:54 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison | 51 min |
Nearby
Tornado Warnings in Alabama, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.